Alert archive / Nevada / Special Weather Statements in 2016

Special Weather Statement, NWS Reno, NV

August 18, 2016Lyon County, Nevada

NWS Reno, NV issued this special weather statement at Aug 18, 2016, 5:49 PM PDT for Lyon County, Nevada. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 5:49 PM PDT (00:49 UTC)
Expired
Aug 18, 2016, 6:45 PM PDT
In force
56 min
Issued by
NWS Reno, NV

County Lyon County, NV

The radar

The Reno radar (KRGX), 121 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
3607 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

733 
WWUS85 KREV 190049
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
549 PM PDT THU AUG 18 2016
 
NVZ001-004-190145-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
MINERAL AND SOUTHERN LYON COUNTIES NV-
549 PM PDT THU AUG 18 2016

...AREAS OF BLOWING DUST MOVING SOUTH THROUGH FALLON...

AT 545 PM PDT...NAVY FALLON OBSERVER REPORTED VISIBILITY DOWN TO 1
MILE FROM DRY THUNDERSTORM OUTFLOW WINDS.

VISIBILITY FROM 1 MILE DOWN TO 1/2 MILE POSSIBLE WITH WINDS IN
EXCESS OF 40 MPH. DRIVERS ALONG HIGHWAYS 50 AND 95 ARE URGED TO BE
PREPARED FOR RAPID VISIBILITY REDUCTIONS DUE TO LOCALIZED BLOWING
DUST. 

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 50...HIGHWAY 95...MIDDLEGATE...SAND MOUNTAIN CAMPGROUND...
SAND MOUNTAIN...US 95 AT MINERAL-LYON CO LINE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WERE PRODUCING LITTLE OR NO RAINFALL. WATCH FOR AREAS
OF BLOWING DUST AND REDUCED VISIBILITY.

&&

LAT...LON 3901 11818 3900 11819 3892 11819 3889 11817
      3880 11928 3935 11926 3945 11808 3905 11795
TIME...MOT...LOC 0045Z 336DEG 27KT 3914 11787 3905 11887 

$$

EW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:08 PM PDT, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 18, 2:08 PM PDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Reno NV
208 PM PDT THU AUG 18 2016

.SYNOPSIS...

A weak low pressure system over California and Nevada will produce
isolated afternoon and evening thunderstorms today. The thunderstorm
threat decreases Friday and Saturday, then is likely to return again
by Sunday and early next week. Above average temperatures will
continue for the upcoming week.

&&

.SHORT TERM...

Few changes needed to the forecast with a broadscale trough over
California and Nevada slowly retrograding westward off the
southern California coast the next several days.

Thunderstorms are once again initiating this afternoon with the
main focus near and north of the I-80 corridor in addition to the
higher terrain of the Sierra. Storm motions will generally be
around 5-10 mph, so locally heavy rains are possible. However,
most of these pulse storms will be fairly short-lived, so flooding
is unlikely to be a concern outside of recent burn scars. Strong
and gusty outflow winds are likely with dry low levels and high
downdraft CAPE values. Winds may kick up dust and reduce
visibility, as has been seen with storms the past several days.

Drier and more stable northeast flow moves into the region for
Friday and Saturday ending most thunderstorm coverage north of
Highway 50. Upslope flow and lingering moisture and instability
may bring a couple of storms to the eastern Sierra, so will
continue the slight chances in the forecast. -Dawn

.LONG TERM...Sunday through Thursday...

An upper trough moves through the Pacific northwest Sunday into
Monday, phasing with the weak low off the southern CA coast. This
will bring an increased risk of thunderstorms across the Sierra
and northwest Nevada as moisture returns to the region. Monday
currently looks like the best day as stronger westerlies will act
as a convergent boundary for storm initiation, especially for
areas north of I-80.

A few storms may linger for areas south of Highway 50 on Tuesday,
but overall convective parameters are not impressive. Otherwise,
the remainder of the week will be dry with a stable airmass over
the region. High temperatures will remain slightly above normal
with decent overnight cooling in the dry airmass. -Dawn

&&

.AVIATION...

Isolated thunderstorms are occurring again today for the Sierra,
northeast California, and out into the northern half of Nevada
(mainly near and north of highway 50). Flow aloft is north to
northeast so storms will tend to track off to the south and
southwest (although strong outflows could push out in all
directions).

As far as the nature of thunderstorms this afternoon and evening,
outflow winds to 35-45 kts (a 10% chance of 50+ kts with the
strongest storms) remain the main aviation concern due to sudden
shear and turbulence. Brief MVFR visibility and higher terrain
obscuration in +TSRA are secondary concerns with storms.

Friday and Saturday, more stable air moves in as an upper ridge
builds over northern California and Nevada. However, there is a 10-
15% chance for afternoon and early evening thunderstorms well south
of highway 50 in Mono and Mineral Counties on Friday...shrinking to
along the immediate crest of Mono County by Saturday. -Snyder

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 18, 2:43 PM PDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
243 PM PDT THU AUG 18 2016

CAZ072-182215-
GREATER LAKE TAHOE AREA CA-
243 PM PDT THU AUG 18 2016

...STRONG THUNDERSTORM NEAR DONNER LAKE...

AT 241 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DONNER PEAK...OR NEAR SQUAW VALLEY...MOVING SOUTH SOUTHWEST AT
15 TO 20 MPH.

HALF INCH HAIL...CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO 50
MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY RAIN IS ALSO OCCURRING
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SQUAW VALLEY...DONNER PEAK...TRUCKEE...SILVER CREEK CAMPGROUND...
CA 89 AT PLACER-NEVADA CO LINE...DONNER MEMORIAL CAMPGROUND...
SQUAW VALLEY SKI AREA AND GRANITE FLAT CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE
DANGER TO BOATERS.

&&

LAT...LON 3941 12024 3922 12014 3917 12025 3935 12033
      3936 12033
TIME...MOT...LOC 2141Z 009DEG 16KT 3928 12025

SS
Special weather statement, Aug 18, 5:49 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
549 PM PDT THU AUG 18 2016

NVZ001-004-190145-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
MINERAL AND SOUTHERN LYON COUNTIES NV-
549 PM PDT THU AUG 18 2016

...AREAS OF BLOWING DUST MOVING SOUTH THROUGH FALLON...

AT 545 PM PDT...NAVY FALLON OBSERVER REPORTED VISIBILITY DOWN TO 1
MILE FROM DRY THUNDERSTORM OUTFLOW WINDS.

VISIBILITY FROM 1 MILE DOWN TO 1/2 MILE POSSIBLE WITH WINDS IN
EXCESS OF 40 MPH. DRIVERS ALONG HIGHWAYS 50 AND 95 ARE URGED TO BE
PREPARED FOR RAPID VISIBILITY REDUCTIONS DUE TO LOCALIZED BLOWING
DUST.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 50...HIGHWAY 95...MIDDLEGATE...SAND MOUNTAIN CAMPGROUND...
SAND MOUNTAIN...US 95 AT MINERAL-LYON CO LINE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WERE PRODUCING LITTLE OR NO RAINFALL. WATCH FOR AREAS
OF BLOWING DUST AND REDUCED VISIBILITY.

&&

LAT...LON 3901 11818 3900 11819 3892 11819 3889 11817
      3880 11928 3935 11926 3945 11808 3905 11795
TIME...MOT...LOC 0045Z 336DEG 27KT 3914 11787 3905 11887

EW

Nearby

Special Weather Statements in Nevada, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.